Hail, Jerauld
- When
- June 22, 3:52 AM CST
- Where
- Jerauld County, Wessington Spgs
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 44.080, -98.570
Thunderstorms developed in east central South Dakota and quickly became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms developed in east central South Dakota and quickly became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 21, 2:21 PM CST, 13 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 321 PM CDT Wed Jun 21 2017 .SHORT TERM...(This evening through Thursday) Issued at 321 PM CDT Wed Jun 21 2017 As the warm front that developed storms today lifts northeastward into central Minnesota, warm and more humid air at low to mid levels build in across the area, along with moderate surface dewpoints in the upper 60s. As the aforementioned front moves out of the FA, its associated cold front will be moving southeastward into the area from central South Dakota early this evening. Despite a lack of upper-level forcing, and a very strong 800 mb capping inversion across the area, a few thunderstorms could re-develop late this evening. There is still uncertainty about any storm development tonight, but with increasing low-level jet from 40 to 50 knots, and strong instability (MUCAPE ~ 2500+ J/kg), if storms do develop, some of them could become marginally severe. The greatest threat will be east of a line from Sioux City to Spencer to Worthington area with strong gusty winds, and isolated large hail as the main risks. As the main surface low dives across the area tonight, weak low- level convergence and warm air advection will develop scattered showers in the morning. This shower/storm activity will continue to progress eastward into southwest Minnesota, and northwest Iowa through the evening. Again, with rich low-level moisture, and shear along the boundary, a few strong storms will be possible, mainly across northwest Iowa late in the afternoon hours. It will be more of a conditional threat, given cooler high temperatures and cloud coverage. Speaking about temperatures, it will be 5 to 10 degrees below normal, with highs from the lower 70s to lower 80s. .LONG TERM...(Thursday night through Wednesday) Issued at 321 PM CDT Wed Jun 21 2017 Any lingering elevated convection should quickly exit eastward Thursday evening, leaving an abnormally cool end of the week and upcoming weekend looming. Breezy winds on Friday will pull temperatures towards the low 70s, with a reinforcing shot of cooler air arriving on Saturday. With the arrival of this cooler air, thanks to a large upper trough settling in across the eastern half of the CONUS, very widely scattered diurnal based showers could be possible in the afternoon during both days of the weekend. Highs Saturday and Sunday may struggle to reach 70, with record minimum highs both days in the middle 60s. High pressure drifts off to the southeast by Monday, allowing a return of southwesterly winds by Monday and Tuesday. Medium range guidance suggests temperatures begin to warm on Monday, reaching back into the 80s through the middle of next week. The next chance of storms would also focus in on the early portions of next week with the return of elevated instability. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1233 PM CDT Wed Jun 21 2017 VFR conditions are expected through the TAF period. A few thunderstorms could develop along the Missouri River Valley, and move eastward around KSUX after 00Z. A second round of showers and thunderstorms will also be possible Thursday morning at all sites. Models are not in good agreement on its timing and coverage; therefore, have opted to not mention in the TAFs. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...05 LONG TERM...Dux AVIATION...05
Hazardous Weather Outlook National Weather Service Sioux Falls SD 449 AM CDT Thu Jun 22 2017 IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014- SDZ067-070-071-231000- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota- Lincoln SD-Clay SD-Union- 449 AM CDT Thu Jun 22 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight Storms may develop this afternoon along and east of a line from Yankton to Sioux Falls to Slayton Minnesota. A few of the stronger storms may produce large hail to the size of golf balls and wind gusts to 65 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No severe weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after 3 pm today. MNZ071-072-080-081-097-SDZ038>040-052>056-231000- Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Beadle-Kingsbury- Brookings-Jerauld-Sanborn-Miner-Lake-Moody- 449 AM CDT Thu Jun 22 2017 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, and east central South Dakota. .DAY ONE...Today and Tonight Scattered severe thunderstorms this morning will produce hail to the size of golf balls and wind gusts to 65 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No severe weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely early this morning. SDZ050-057>066-068-069-231000- Gregory-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix- Douglas-Hutchinson-Turner-Bon Homme-Yankton- 449 AM CDT Thu Jun 22 2017 This Hazardous Weather Outlook is for portions of south central South Dakota and southeast South Dakota. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are possible today, though they are not expected to be severe. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1102 PM CDT WED JUN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM HAIL 4 ENE SIBLEY 43.42N 95.66W
06/21/2017 M1.00 INCH OSCEOLA IA TRAINED SPOTTER
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1111 PM CDT WED JUN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM HAIL 4 W OCHEYEDAN 43.42N 95.63W
06/21/2017 E0.88 INCH OSCEOLA IA TRAINED SPOTTER
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1146 PM CDT WED JUN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 PM HAIL 1 S WEST OKOBOJI 43.34N 95.17W
06/21/2017 E0.88 INCH DICKINSON IA EMERGENCY MNGR
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
433 AM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 AM HAIL HENDRICKS 44.51N 96.42W
06/22/2017 E1.75 INCH LINCOLN MN EMERGENCY MNGR
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
435 AM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 AM HAIL IVANHOE 44.46N 96.25W
06/22/2017 E0.88 INCH LINCOLN MN EMERGENCY MNGR
&&The Aberdeen radar (KABR), 153 km away, was scanning. The volume nearest the first event began at 09:51 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail sizes ranged from half dollar to ping-pong size.
Numerous 4 inch branches were downed. Penny size hail also occurred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 712493, 712494, 712495, 712496, 712497.